Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 44, NWS Elko, NV

November 17, 20114 counties in Nevada

NWS Elko, NV issued this wind advisory at Nov 17, 2011, 2:00 PM PST for 4 counties in Nevada. It took effect at Nov 17, 2011, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2011, 2:00 PM PST (22:00 UTC)
In effect from
Nov 17, 2011, 4:00 PM PST
Expired
Nov 18, 2011, 2:44 AM PST
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS75 KLKN 172200
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
200 PM PST THU NOV 17 2011

...VERY STRONG WINDS ON THE HIGHER ELEVATIONS TONIGHT...

.SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN THROUGH TONIGHT AS
AN INTENSE COLD FRONT APPROACHES NEVADA. THE STRONGEST WINDS
ALOFT ARE EXPECTED DURING THE NIGHTTIME HOURS...THEREFORE MOST
VALLEYS ARE EXPECTED TO BE PROTECTED FROM THE STRONGEST WINDS.
ELEVATIONS ABOVE 5500 FEET CAN EXPECT STRONG WIND GUSTS ALL
THROUGH TONIGHT.

NVZ030>033-036-181200-
/O.NEW.KLKN.WI.Y.0044.111118T0000Z-111118T1200Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
SPRING CREEK...WELLS...PEQUOP SUMMIT...SILVER ZONE PASS...
EMIGRANT PASS
200 PM PST THU NOV 17 2011

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY
ABOVE 5500 FEET...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST FRIDAY. 

* WINDS: SOUTHWEST WINDS WILL AVERAGE 25 TO 35 MPH...WITH FREQUENT
  GUSTS OVER 50 MPH EXPECTED. 

* TIMING: WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE NIGHTTIME
  HOURS. WIND GUSTS ARE EXPECTED TO INCREASE IN STRENGTH AS THE
  STRONG COLD FRONT APPROACHES.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...SILVER ZONE PASS... 
  SPRING CREEK...WELLS...PEQUOP SUMMIT...EMIGRANT PASS 

* IMPACTS: STRONG SOUTHWEST WINDS WILL MAKE TRAVEL
  DIFFICULT...ESPECIALLY ON PASSES AND SUMMITS OVER 5500 FEET.
  WIND SPEEDS WILL BE VARIABLE WITH ELEVATION...WITH LIGHTER WINDS
  EXPECTED IN THE VALLEYS. TRAVELERS IN HIGH PROFILE VEHICLES
  SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
1 follow-up statement
727 
WWUS75 KLKN 181044
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
244 AM PST FRI NOV 18 2011


NVZ030>033-036-181145-
/O.CAN.KLKN.WI.Y.0044.000000T0000Z-111118T1200Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
SPRING CREEK...WELLS...PEQUOP SUMMIT...SILVER ZONE PASS...
EMIGRANT PASS
244 AM PST FRI NOV 18 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE GENERALLY DECREASED ACROSS MUCH OF THE AREA THIS
MORNING. WIND SPEEDS MEASURED BY REMOTE SITES ARE SHOWING
WIDESPREAD READINGS OF 15 TO 25 MPH WITH GUSTS TO 35
MPH...ALTHOUGH A FEW ISOLATED SITES ARE GUSTING TO 50 MPH. AS A
RESULT...THE WIND ADVISORY HAS BEEN CANCELLED.

WINDS ARE EXPECTED TO PICK UP ONCE AGAIN LATER THIS MORNING AND
AFTERNOON DUE TO A COLD FRONT THAT WILL PASS OVER THE AREA. WIND
SPEEDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 50 MPH...AND
WILL BE COVERED UNDER A WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW. PLEASE REFER TO PRODUCT RNOWSWLKN FOR DETAILS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:20 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 17, 11:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1120 AM PST THU NOV 17 2011

.SYNOPSIS...MILD AND DRY WEATHER WILL CONTINUE ACROSS MOST OF
NEVADA TODAY. GUSTY SOUTHWEST WINDS WILL INCREASE ACROSS NORTHERN
NEVADA BY THE AFTERNOON. A POTENT COLD FRONT WILL TRACK ACROSS
NEVADA FRIDAY...PRODUCING ACCUMULATING SNOW...STRONG WINDS AND
MUCH COLDER TEMPERATURES. VERY COLD AIR WILL ARRIVE BEHIND THE
FRONT WITH MOST LOCATIONS SEEING TEMPERATURES WELL BELOW NORMAL ON
SATURDAY.

&&

.UPDATE...MADE UPWARD ADJUSTMENTS TO HIGH TEMPERATURES FOR TODAY
GIVEN CURRENT READINGS AND EXPECTATIONS OF ADDITIONAL WARMING. NO
OTHER CHANGES AT THIS TIME. RCM

&&

.PREV DISCUSSION... /ISSUED AT 427 AM /

UPDATE...MADE A FEW MINOR TWEAKS TO POP AND SUBSEQUENT GRIDS TO
ACCOUNT FOR TIMING CHANGES IN THE MODELS. UPDATES WILL BE ROLLED
OUT SHORTLY.

PREV DISCUSSION... /ISSUED AT 331 AM /

SHORT TERM...TODAY THROUGH SATURDAY. RADAR THIS MORNING IS
SHOWING VIRGA...MAYBE EVEN SOME LIGHT SHOWERS NEAR THE BORDER WITH
IDAHO. 300K ISENTROPIC SURFACE IS DEPICTING SOME WEAK LIFT IN THIS
AREA...WITH GRADUAL WEAKENING AS THE MORNING WEARS ON. SATELLITE
LOOP HAS LOW AND MID CLOUDS MOVING OVER THE REGION NORTH OF I-80
BUT IS MOVING TO THE SOUTHEAST AND WILL AFFECT THE AREA TODAY.
FARTHER TO THE NORTHWEST...A LARGE UPPER LOW IS SPINNING OFF THE
COAST OF BRITISH COLUMBIA. THIS WILL BE OUR NEXT WEATHER MAKER IN
THE SHORT TERM.

FOR TODAY...THE FLOW BECOMES MORE WESTERLY AND SOUTHWESTERLY AS
THE AFOREMENTIONED UPPER TROUGH BEGINS TO INFLUENCE OUR AREA.
THE RESULTING PRESSURE GRADIENT WILL TIGHTEN ACROSS THE
AREA...ESPECIALLY IN THE NORTH. HAVE HELD OFF ON WIND ADVISORY
ISSUANCES AS THIS MORNING'S SOUNDING SHOW LIMITED MIXING WILL HELP
TO KEEP WINDS MOSTLY BELOW CRITERIA. A FEW LOCAL SPOTS MAY HIT
ADVISORY...ESPECIALLY THE HIGHER LOCALES...BUT THE MAJORITY OF THE
AREA SHOULD BE BELOW.

BY LATER TONIGHT AND INTO FRIDAY THE UPPER LOW WILL DIVE TO THE
SOUTHEAST. A COLD FRONT WILL PASS ACROSS THE AREA. NEWEST MODEL
RUNS THIS MORNING HAVE SLOWED THE FORWARD PROGRESSION OF THIS
FRONT ACROSS THE AREA DURING THE FRIDAY TIMEFRAME AND HAVE TRIED
TO MASSAGE POPS TO REFLECT THIS CHANGE IN TIMING OF ABOUT 3 TO 6
HOURS LATER. THE FRONT CONTINUES TO REMAIN FAIRLY POTENT AS IT
CROSSES THE BORDER WITH IDAHO. 700MB FGEN FIELDS DEPICT THE BEST
FORCING EASTWARD IN IDAHO DURING THE PERIOD AFTER 18Z FRIDAY. AIR
MASS REMAINS FAIRLY UNSTABLE THROUGH THIS STORMY PERIOD WITH MODEL
CROSS SECTIONS SHOWING 850-500 MB LAPSE RATES OF 7 TO 8C/KM. UPPER
LEVEL DIV-Q FORCING REMAINS FAIRLY ROBUST THROUGH THE FRIDAY
PERIOD WITH 50-100 UNITS THROUGH THIS TIME. IMPACT BASED WINTER
WEATHER ADVISORIES WILL PROBABLY NEED TO BE ISSUED FOR
FRIDAY...BUT WITH THE MODELS SLOWING THE FORWARD PROGRESS OF THE
FRONT...BUT THE TIMING WILL NEED TO BE LOOKED AT. WINDS WILL ALSO
PICK UP TOMORROW...BECOMING WINDY ACROSS MOST LOCALES. THERE IS
STILL SOME UNCERTAINTY...ALTHOUGH GOOD MIXING ACROSS THE NORTH-
CENTRAL AND CENTRAL PARTS OF THE FORECAST AREA WILL AID IN
BRINGING DOWN STRONG WINDS. WILL NEED TO CONTINUE MONITORING THE
TIMING AND AREA FOR A POSSIBLE WIND ADVISORY.

BY SATURDAY THE SYSTEM WILL BEGIN EXITTING THE AREA WITH
PRECIPITATION BECOMING MORE ISOLATED FROM WEST TO EAST. TEMPERATURES
WILL CONTINUE TO BE VERY CHILLY WITH HIGHS WELL BELOW NORMAL FOR
THIS TIME OF YEAR.

LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY...THE MODELS ARE
IN GOOD GENERAL AGREEMENT FOR THE LONG TERM PERIOD. THERE MAY BE
SOME REMNANT SHOWERS AROUND SATURDAY NIGHT AS AN EXITING TROUGH
TRAILS A 110 KT JET CORE OVER NORTHERN NEVADA. OTHERWISE A MAINLY DRY
PERIOD IS IN THE OFFING.

A 530-535 DM CLOSED UPPER LOW OFF OR/CA SATURDAY NIGHT WILL MOVE
SOUTH HUGGING THE COASTLINE AND TRANSITIONING INTO AN OPEN TROUGH
WHILE WEAKENING...THEN WILL MOVE INLAND OVER BAJA BY MONDAY. FOR
SUNDAY THROUGH SUNDAY NIGHT...CANNOT RULE OUT SOME SHOWERS POPPING
UP OVER WHITE PINE COUNTY IN EAST CENTRAL NEVADA AS THE UPPER LOW
NEAR BAJA GENERATES SOME DIFFLUENCE ALOFT. THUS HAVE RETAINED THE
NOTION OF SLIGHT CHANCE OF SNOW OVER ZONE 35. AS THE AXIS OF THIS
NEXT TROUGH SHIFTS EAST OF NEVADA LATE MONDAY...A SOUTHWEST FLOW
ALOFT WILL ENSUE AMIDST A PROGRESSIVE SHORT WAVE RIDGE MOVING
THROUGH THE GREAT BASIN. THE SOUTHWEST FLOW WILL STRENGTHEN ON
TUESDAY AND WEDNESDAY AHEAD OF THE NEXT STRONG STORM SYSTEM. THE
MOVEMENT OF THIS NEXT LOW PRESSURE SYSTEM WELL TO THE WEST OF THE
STATE WILL LEAVE THE LKN CWFA DRY THROUGH WEDNESDAY...HOWEVER BREEZY
CONDITIONS ON TUESDAY AND WINDY CONDITIONS ON WEDNESDAY WILL BE A
CONCERN. HIGH TEMPERATURES WILL GENERALLY BE IN THE 40S...LOWS IN
THE TEENS.

AVIATION...SHOWERS WILL BE MOVING ACROSS NORTHERN NEVADA TODAY AND
TONIGHT...HOWEVER VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR
THE NEXT 24 HRS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93
Hazardous weather outlook, Nov 17, 7:50 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
750 AM PST THU NOV 17 2011

NVZ013-030>037-181600-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
750 AM PST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL BE INCREASING TODAY OUT AHEAD OF A STORM
SYSTEM ACROSS THE EASTERN PACIFIC. WIND SPEEDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL BE COMMON ACROSS CENTRAL AND NORTHERN
NEVADA...WITH THE STRONG WINDS BEING FELT OVER THE NORTHERN PART
OF HUMBOLDT AND ELKO COUNTIES. LOCALLY HIGHER WINDS MAY BE FELT AT
HIGH ELEVATIONS...WITH WIND GUSTS NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A POTENT COLD FRONT WILL PUSH ACROSS NEVADA ON FRIDAY. STRONG
SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP DURING THE MORNING HOURS
ACROSS THE NORTHERN AND CENTRAL PARTS OF THE STATE...WITH WINDS OF
20 TO 30 MPH WITH GUSTS TO 45 MPH...MAINLY IN THE CENTRAL AND
SOUTH. A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF NORTHERN
LANDER...EUREKA AND ELKO COUNTIES. SECOND...BRIEF BUT HEAVY SNOW
SHOWERS WILL ACCOMPANY THE STORM SYSTEM DURING THE DAY...LEADING
TO ACCUMULATIONS ACROSS THE REGION. IMPACT BASED WINTER WEATHER
ADVISORIES WILL NEED TO BE ISSUED FOR PORTIONS OF
ELKO...LANDER/EUREKA...AND WHITE PINE COUNTIES. AT THIS
TIME...ABOUT 2 TO 5 INCHES IS FORECAST IN NORTHERN ELKO
COUNTY...WITH 1 TO 3 INCHES IN PORTIONS OF LANDER AND
EUREKA...SOUTHERN ELKO...AND WHITE PINE COUNTIES.

FRIDAY NIGHT...ADDITIONAL LIGHT SNOW IS EXPECTED DURING THE
EVENING HOURS...WITH THE HIGHEST AMOUNTS FAVORING NORTHWEST FACING
SLOPES. MUCH COLDER AIR FRIDAY NIGHT WILL ALLOW SNOW TO ACCUMULATE
EASILY ON AREA ROADWAYS.

THE STORM SYSTEM WILL EXIT SATURDAY...WITH THE SNOW ENDING. EXPECT
A MUCH COLDER DAY SATURDAY...WITH MOST LOCATIONS REMAINING NEAR OR
BELOW FREEZING ALL DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:40 PM PSTWinter Storm WatchLKNElko, White Pine13 hr
Nov 17, 2:40 PM PSTWinter Weather AdvisoryLKNEureka, Humboldt, Lander35 hr

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.